Mississippi, 2019

Damaging Winds in Mississippi, June 24, 2019

June 24, 2019 · NWS LIX · 3 events in 2 counties and zones

A complex of strong to severe thunderstorms moved from northern Louisiana across southern Mississippi, southeast Louisiana and the adjacent coastal waters during the early morning hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A complex of strong to severe thunderstorms moved from northern Louisiana across southern Mississippi, southeast Louisiana and the adjacent coastal waters during the early morning hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 24, 2:29 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 24, 2:29 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
329 AM CDT Mon Jun 24 2019

.SHORT TERM...
Early this morning, regional radars show a line of thunderstorms
along a line from Natchez to Toledo Bend moving southeast. These
storm should be reaching the northwestern corner of the CWA in
southwest Mississippi within the next hour or 2. Based on lightning
data, general intensity along the portion of the line that will
impact the local area has been decreasing. Strong to marginally
severe storms are possible with gusty winds being the main threat.
Global and many meso models are not doing a good job depicting the
fast progression of this line. The HRWARW initializes quite well
and bring the lead edge of the convection through MSY by mid
morning. Thus, have adjusted short- term POPS to be much closer to
that solution along with rain chances decreasing considerably
with time after 18Z. The one thing that most models have in common
in a general decrease in the integrity of the line as it moves
across the forecast area. This makes sense with lightning already
falling off. One ramification of earlier convection is the
likelihood of much cooler daytime highs that previously
forecasted. Have dropped todays highs done into the mid 80s to 90.

Moving into Tuesday, an upper level ridge will try to build across
the Gulf of Mexico from the western Atlantic while a weak shortwave
tracks across east Texas, Arkansas and northern Louisiana. This will
bring increased rain chances to at least the north an northwestern
portions of the forecast area. For now, limited appreciable POPS to
those areas north of a HUM to ASD line. A rebound of daytime temps
is expected tomorrow as well with highs back in the lower to mid
90s.

The remainder of the week will be characterized by upper level ridge
building across the southern half of the country from Texas to the
East Coast. It will be a daily battle between daytime heating
induced convection and subsidence aloft. The ECMWF suggests the
downward motion will suppress most of the convection while the GFS
says the daytime heating will win out and scattered to numerous
storms will develop. Went in between those 2 with the POP forecast,
leaning towards the GFS for Friday as the ridge locally should begin
its weakening trend.

.LONG TERM...
That weakening will continue into the weekend as a deep trough
tracks out of Canada across the northeastern CONUS, eroding the
ridge across the southeastern US. This will allow strong daytime
heating to produce numerous afternoon thunderstorms. Expect this
summertime pattern to persist into at least the first half of next
week.

MEFFER
&&

.AVIATION...

Conditions will be variable between MVFR and VFR depending on TAF
location this morning. Have timed out the arrival of line of sh/ts
for KBTR/KMCB during the 12-15z period and KHDC 13-16z with lower
VSBY and higher convective gusts. Remainder of airports to east and
south are more uncertain on whether the integrity of the SHRA/TSRA
will be maintained, so only carried P6SM -SHRA VCTS at this time.
for later morning hours. Conditions improve slightly the remainder
of the day with respect to ceilings and rainfall will remain light
as well and even slowly ease through the day.

&&

.MARINE...

Moderate southerly flow remain in place and will remain so through
tonight. By Tuesday high pressure moves over the area and this will
lead to a break down of the winds over the coastal waters with winds
mainly controlled by diurnal fluctuations. Seas will behave with 2-4
feet through tonight lowering to 1-3 after that. Still looks like
conditions begin to become more favorable for nocturnal storms over
the coastal waters mid and late next week.

&&

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River flood warnings

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  73  92  72 /  80  30  30  30
BTR  89  75  92  74 /  90  20  30  20
ASD  90  76  94  75 /  70  20  10  20
MSY  90  78  94  78 /  70  10  10  10
GPT  88  78  91  77 /  70  10  10  20
PQL  90  77  93  75 /  60  10  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 24, 2:44 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
344 AM CDT Mon Jun 24 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-242045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
344 AM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this morning.
Strong to marginally severe storms are possible with damaging
wind gusts being the main hazard. Occasional lightning and
locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are expected each day through
the period. These thunderstorms will be capable of gusty winds,
occasional lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 24, 2:24 AM CST, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
324 AM CDT Mon Jun 24 2019

LAZ034>036-MSZ068-069-240930-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
324 AM CDT Mon Jun 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
WESTERN POINTE COUPEE AND NORTH CENTRAL EAST FELICIANA PARISHES...
WILKINSON AND NORTHWESTERN AMITE COUNTIES...

At 323 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stampley to Plaucheville. Movement
was southeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Francisville, Centreville, Woodville, Gloster, Fordoche,
Morganza, Norwood, Wakefield, Smithdale, Spillman, Batchelor,
Lettsworth, Fort Adams, Dolorosa and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3132 9112 3135 9102 3135 9064 3052 9173
      3071 9173 3086 9182 3097 9181 3104 9172
      3104 9165 3097 9166 3104 9156 3113 9163
      3124 9156 3122 9151 3124 9148 3128 9149
      3132 9146 3137 9123
TIME...MOT...LOC 0823Z 302DEG 19KT 3161 9110 3097 9199

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
June 24, 3:10 AM CST
Where
Wilkinson County, 2.07 mi S of Centreville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
31.070, -91.070

Reports were received of several uprooted trees and large limbs downed during a thunderstorm near Centreville.

Thunderstorm Wind, Pike

When
June 24, 3:45 AM CST
Where
Pike County, 4.67 mi W of Magnolia
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
31.139, -90.548

Trees were reported blown down on Sherman Line Road west of Magnolia.

Thunderstorm Wind, Pike

When
June 24, 4:10 AM CST
Where
Pike County, 2.07 mi ENE of Chatawa
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.079, -90.437

Trees were reported blown down along Centerville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821037, 821048, 821051.